Friday, September 26, 2008

Topamax, Migraine Preventatives and Weight Gain


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

Some medications taken for migraine prevention such as Depakote, Elavil and Pamelor have a tendency to cause weight gain. According to the Journal of the American Medical Association, researchers have established what many of us knew from our own experiences: preventative Topamax (topamirate) does not. In fact, patients taking it often lose weight.

Treating Migraines Without Weight Gain

L
ead author Jan Lewis Brandes, M.D., a neurologist in Nashville, Tenn., studied 468 people with chronic headaches. People taking Topamax had fewer headaches, experienced fatigue and nausea and lost weight.

Those taking 100 mg of Topamax a day went from an average of 6 headaches a month to 3.5. People taking 200 mg of Topamax a day went from an average of 5 headaches a month to 3. Patients taking Topamax lost an average of 3-4 percent of their body weight.

My personal experience with Topamax was not favorable. I definitely lost weight while on the drug, but it was because I was so constantly nauseated that I couldn't stand to eat. It was not an effective preventative for me. However it is effective for many people. Further, many are able to tolerate it quite well.

For more information about the use of Topamax as a migraine preventative, please read this article by expert Teri Robert:

Topamax Doseage, Titration and Tapering

Related Posts:

Migraine Prevention News: Depakote, Topamax Better Than Placebo


Technorati Tags: , , , , , , , , , ,


Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail.

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.